EconPapers    
Economics at your fingertips  
 

Unanimity overruled: Majority voting and the burden of history

Klaus Nehring, Marcus Pivato and Clemens Puppe ()
Additional contact information
Klaus Nehring: Department of Economics, University of California, Davis, USA

Journal of Theoretical Politics, 2016, vol. 28, issue 4, 552-597

Abstract: Sequential majority voting over interconnected binary decisions can lead to the overruling of unanimous consensus. We characterize, within the general framework of judgement aggregation, when this happens for some sequence of decisions. The large class of aggregation spaces for which this vulnerability is present includes the aggregation of preference orderings over at least four alternatives, the aggregation of equivalence relations over at least four objects, resource allocation problems, and most committee selection problems. We also ask whether it is possible to design respect for unanimity by choosing appropriate decision sequences (independently from the ballot). Remarkably, while this is not possible in general, it can be accomplished in some interesting special cases. Generalizing and sharpening a classic result by Shepsle and Weingast, we show that respect for unanimity can indeed be thus guaranteed in the cases of the aggregation of weak preference orderings, linear preference orderings, and equivalence relations. By contrast, impossibility results can be obtained for the aggregation of acyclic relations and separable preference orderings. As a key technical tool, we introduce the notion of a covering fragment that serves as a counterpart and generalization of the notions of covering relation/uncovered set in voting theory.

Keywords: Covered fragment; covering relation; judgement aggregation; respect for unanimity; sequential majority voting (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
https://journals.sagepub.com/doi/10.1177/0951629815586884 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:jothpo:v:28:y:2016:i:4:p:552-597

DOI: 10.1177/0951629815586884

Access Statistics for this article

More articles in Journal of Theoretical Politics
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2025-03-19
Handle: RePEc:sae:jothpo:v:28:y:2016:i:4:p:552-597